Summary: At lower doses Metoprolol does a good job of lowering blood pressure. However, as doses increase it can start blocking beta2 receptors in the lungs which can lead to difficulty breathing. Sometimes lowering the dose can help. In many cases patients must switch to another class of high blood pressure medications.
Dear Curtis: I have been on metoprolol 50 mg twice a day for my blood pressure. Lately I’ve noticed that I feel shortness of breath and just a tougher time breathing. This didn’t start up until I went on metoprolol. I’m going to the doctor but could it maybe be the metoprolol causing it?
Metoprolol is in a class of drugs called beta blockers. What a beta blocker does is bind to “beta” receptors in your body to block the effects that would normally occur. But there are numerous beta receptors in your body. Metoprolol is classified as a beta-1 blocker.
Beta-1 receptors are located in your cardiac muscle. When these receptors are activated in your heart muscle a number of things happen:
- Your cardiac output is increased
- Heart rate increases
- Your atrium and ventricle chambers in your heart contract harder
The end result of taking metoprolol is that it blocks all these effects. Your heart rate slows and your blood pressure drops (especially your systolic blood pressure).
But, metoprolol has one glaring problem.
Metoprolol Induced Breathing Problems
As mentioned above, metoprolol is a beta-1 specific blocker. But, at higher doses it begins to block beta-2 receptors. That’s an entirely different set of receptors that are located and act primarily in your lung tissue.
When you activate beta-2 receptors in the lungs it causes dilation of the bronchioles. The bronchioles are basically the ‘branches’ of your airways in your lungs which you can see in the picture at the right.
As metoprolol doses are increased and it starts blocking those beta2 receptors it inhibits your body’s ability to relax the bronchioles and can cause difficulty breathing.
The Next Step
You’re right to talk to your doctor. You essentially have two choices:
- Lower the dose of metoprolol to see if the difficulty breathing stops
- Stop the metoprolol and move to a separate class of high blood pressure medication